Alert archive / Oregon / Wind Advisories in 2022
Wind Advisory 19, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Oct 20, 2022, 1:14 PM PDT for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Oct 21, 2022, 2:00 PM PDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2022, 1:14 PM PDT (20:14 UTC)
- In effect from
- Oct 21, 2022, 2:00 PM PDT
- Expired
- Oct 22, 2022, 2:00 PM PDT
- In force
- 24 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2526 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242 WWUS76 KMFR 202014 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 114 PM PDT Thu Oct 20 2022 CAZ085-ORZ030-031-211200- /O.NEW.KMFR.WI.Y.0019.221021T2100Z-221022T0600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel, Lakeview, New Pine Creek, Valley Falls, and Fort Rock 114 PM PDT Thu Oct 20 2022 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM PDT FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In California, far eastern Modoc County including the Warner Mountains. In Oregon, far Eastern Klamath County and most of Lake County. * WHEN...From 2 PM to 11 PM PDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected over the higher terrain, along highway 31 near Summer Lake, and exposed areas of highway 395 from Lakeview northward. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
219 WWUS76 KMFR 211108 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 408 AM PDT Fri Oct 21 2022 CAZ085-ORZ030-031-211915- /O.EXT.KMFR.WI.Y.0019.221021T2100Z-221022T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel, Lakeview, New Pine Creek, Valley Falls, and Fort Rock 408 AM PDT Fri Oct 21 2022 ...WIND ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM PDT SATURDAY... * WHAT...West winds 20 to 30 mph with gusts of 45 to 55 mph expected. * WHERE...In California, far eastern Modoc County including the Warner Mountains. In Oregon, far Eastern Klamath County and most of Lake County. * WHEN...From 2 PM this afternoon to 2 AM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected over the higher terrain, along highway 31 near Summer Lake, and exposed areas of highway 395 from Lakeview northward. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
282 WWUS76 KMFR 211906 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1206 PM PDT Fri Oct 21 2022 CAZ085-ORZ030-031-220900- /O.CON.KMFR.WI.Y.0019.221021T2100Z-221022T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel, Lakeview, New Pine Creek, Valley Falls, and Fort Rock 1206 PM PDT Fri Oct 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT SATURDAY... * WHAT...West winds 20 to 30 mph with gusts of 45 to 55 mph expected. * WHERE...In California, far eastern Modoc County including the Warner Mountains. In Oregon, far Eastern Klamath County and most of Lake County. * WHEN...From 2 PM this afternoon to 2 AM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected over the higher terrain, along highway 31 near Summer Lake, and exposed areas of highway 395 from Lakeview northward. These areas may see an isolated wind gust or two of 60 mph. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
360 WWUS76 KMFR 220556 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1056 PM PDT Fri Oct 21 2022 CAZ085-ORZ030-031-222100- /O.EXT.KMFR.WI.Y.0019.000000T0000Z-221022T2100Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel, Lakeview, New Pine Creek, Valley Falls, and Fort Rock 1056 PM PDT Fri Oct 21 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PDT SATURDAY... * WHAT...West winds 20 to 30 mph with gusts of 45 to 55 mph expected. * WHERE...In California, far eastern Modoc County including the Warner Mountains. In Oregon, far Eastern Klamath County and most of Lake County. * WHEN...Until 2 PM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected over the higher terrain, along highway 31 near Summer Lake, and exposed areas of highway 395 from Lakeview northward. These areas may see an isolated wind gust or two of 60 mph. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
861 WWUS76 KMFR 222050 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 150 PM PDT Sat Oct 22 2022 CAZ085-ORZ030-031-222200- /O.EXP.KMFR.WI.Y.0019.000000T0000Z-221022T2100Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel, Lakeview, New Pine Creek, Valley Falls, and Fort Rock 150 PM PDT Sat Oct 22 2022 ...WIND ADVISORY WILL EXPIRE AT 2 PM PDT THIS AFTERNOON... Gusty northwest winds will continue to diminish this afternoon. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Oct 20, 12:50 PM PDT, 24 minutes earlier.
Area forecast discussion, Oct 20, 12:50 PM PDT, 24 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1250 PM PDT Thu Oct 20 2022
The Aviation section has been updated...
.AVIATION...20/18Z TAFs...
Shallow, but occasionally dense, LIFR fog exists along portions of
the coast from Cape Blanco northward as of 1240PM PDT. Meanwhile,
from the Coos and Douglas county coast into the Umpqua Basin IFR to
MVFR conditions exist in smoke and haze.
North-northwest winds today will continue to yield concerns for both
IFR to MVFR smoke inland and LIFR to IFR fog along and west of the
coast through the afternoon and into the evening. Guidance suggests
the marine layer will lift some this afternoon through Friday
morning yielding mostly IFR conditions this evening and overnight.
Winds are likely y to become a bit gusty from the north along and
near the coast north of Cape Blanco this afternoon into early this
evening. Expect some MVFR visibilities due to haze in the Grants
Pass to Medford areas this evening, as well. Friday morning
conditions may improve to VFR along and north of the Coos coast with
IFR continuing in the Umpqua Basin. ~BTL
&&
.DISCUSSION...Satellite imagery is showing some fog and stratus
across the coast and portions of the Umpqua Basin. METAR sites at
Coos Bay/North Bend and Brookings continue to hover around a
quarter of a mile or less, so will continue the Dense Fog Advisory
through 10 AM.
Meanwhile, the sun is up across the area, and while temperatures
are still cold enough to promote frost development, will be
allowing the frost advisory to expire at 9 AM as temperatures will
begin to warm in earnest and frost should evaporate.
In general, no updates are anticipated for this morning package.
More information on the forecast is detailed below. Also, be aware
that today is the Great Oregon Shake Out Statewide Earthquake
drill (at 10:20 AM PDT). If you are participating, drop, cover,
and hold on at 10:20 AM, and then follow your post earthquake
procedures. -Schaaf
&&
.PREV DISCUSSION... /Issued 432 AM PDT Thu Oct 20 2022/
DISCUSSION...As of 3 am PDT, areas along Highway 101 from
Brookings to Gold Beach and also from Port Orford northward
(including the Coquille Valley at Coquille/Myrtle Point) are
socked in with dense fog that is limiting visibility to one
quarter of a mile or less. This is presenting a hazard, so we've
issued a Dense Fog advisory, which is in effect until 10 am. This
can be viewed on our web site at weather.gov/mfr or at NPWMFR.
Patchy fog is also present in the Umpqua Valley near and NW of
Roseburg. If traveling this morning, please slow down when
encountering fog. It's chilly this morning in some of the west
side valleys, but particularly the Illinois Valley, where frosty
conditions are expected. One more mainly sunny, dry day with a
warm afternoon is expected for inland areas today beneath the
seemingly unending ridge that's been in control of our weather
since late September.
Things are about to change though and in a big way. First signs of
this will be on Friday as upper heights lower and we'll see an
increase in cloud cover that hasn't really been seen since our
last rain event around the 20th of Sept. Overall, expect about
5-10 degrees of cooling compared to today, but up to 15 degrees
across northern sections. We'll also see a significant uptick in
afternoon west winds as a deepening upper trough sends a cold
front in our direction. Model 700 mb flow has increased over the
past few runs and this has led to an increase in expected winds,
especially near and east of the Cascades Friday afternoon/evening.
We've upped the winds a bit to near advisory levels, but will
wait for one more model cycle to make a call on an advisory.
Suffice it to say, though, those areas will see some pretty good
wind gusts, probably near or in excess of 40 mph later Friday
afternoon/evening preceding the front. This is a potential fire
weather concern since we've been dry for so long. However, we are
also expecting an increase in humidity that just won't line up for
a fire weather product.
It may begin raining later in the afternoon Friday across northern
sections, but rain will mostly hold off until the front moves
through Friday night into Saturday morning. This will be a pretty
sharp front, so expect a period of rain along it just about
everywhere, followed by post-frontal showers in the colder air
mass aloft during the day Saturday. Some places will see a 20
degree drop in temperature, with highs only in the 40s to near 50
east of the Cascades, in the 30s in the mountains with snow at
times and only in the mid 50s to low 60s for most west side
valleys/coast. Rain amounts still look to be 0.50-1.50 inches for
areas near and north and west of the Cascades/Siskiyous with
0.25-0.50 of an inch for most areas south and east of there.
Some of the typically drier areas may come in with 0.10-0.25 of
an inch. Snow levels will drop to 4500-5000 feet by Saturday
morning. Accumulating snow will mostly be reserved for locations
above 5000 feet. Since much of the snow will come during the
daylight hours Saturday, with antecedent warm conditions and warm
subsurface temperatures, we expect a lot of it to melt on roads.
Even so, there could be a few to several inches of snow above 5000
feet in the Cascades through Saturday night. It doesn't look like
enough for an advisory at this point, but those traveling to the
mountains this weekend should be prepared for wintry conditions.
Models are showing some weak potential for thunder Saturday,
mainly across portions of Coos/Douglas County. Breezy conditions
will continue for the mountains and over the East Side. Moist NW
flow aloft will keep showers going well into Saturday night, so
that's the most likely time period for some road snow accumulation
in the mountains. The upper trough axis will shift to the east
and heights will rise quickly on Sunday with showers ending early
in the morning. Sunday afternoon should turn out OK for most
areas, though it will remain on the cool side with highs in the
upper 50s to mid 60s west of the Cascades and in the 40s to low
50s over the East Side.
A progressive pattern will take shape with the brief upper ridge
shifting east of the area Sunday night and another frontal system
moving in on Monday. This one is expected to be weaker with best
chance for showers across N&W sections. After another brief short
wave upper ridge Monday night into Tuesday morning, the next
deep upper trough and cold front will swing through Tuesday
afternoon through Wednesday. This will bring another decent shot
at gusty winds and rain followed by cooler temperatures. -Spilde
MARINE...Updated 200 PM Thursday 20 October 2022...Moderate north
winds will continue into early Friday morning, strongest south of
Cape Blanco and closer to the shore between Port Orford and Gold
Beach. It's possible gusts could approach gales for brief periods of
time during this time, but at the very least Hazardous seas Warning
conditions are expected due to steep wind driven seas. At the same
time a west swell will build into the area, before gradually
diminishing tonight.
North winds will diminish Friday as a cold front approaches the
waters from the northwest. This front will move through the waters
Friday night and winds will shift to the northwest. Moderate
northwest swell will likely build Friday night into Saturday, slowly
subsiding Sunday into Monday. However, the GFS based wave watch
bulletin and ECMWF significant wave height guidance suggest a
heavier northwest swell between 12-16 feet could move into the
waters Monday night into Tuesday, before gradually subsiding Tuesday
night. -Petrucelli
FIRE WEATHER...Updated 330 AM PDT 20 October 2022...Unseasonably
warm and dry weather continues today. A cold front will bring
widespread rain to the area Friday night into the weekend, but
prior to its arrival, fire weather conditions will briefly worsen
as pre-frontal winds increase while humidities stay low. Today
will be very dry area-wide, and while north-northwest winds will
increase a little, peak wind gusts in the afternoon and evening
will be around 20 mph. Then, as the front nears the coast Friday,
winds will become west-southwest and increase, especially over
areas east of the Cascades. Friday will be cooler, but humidities
will still be low for late October. While conditions do not look
to meet red flag criteria, the combination of strong pre-frontal
winds and low humidity after a very lengthy period of dry weather
is a well-known critical fire weather pattern in this area during
the fall. Widespread wetting rains will likely spell an end to
fire season in all areas at some point between Friday night and
mid-next week. -Spilde/Wright
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Dense Fog Advisory until 10 AM PDT this morning for ORZ021>023-
025.
Frost Advisory until 9 AM PDT this morning for ORZ024.
CA...None.
Pacific Coastal Waters...Dense Fog Advisory until 10 AM PDT this morning for PZZ350.
Small Craft Advisory until 11 AM PDT Friday for PZZ350-356-370-
376.
Hazardous Seas Warning until 11 AM PDT Friday for PZZ356-376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 1:14 AM PDT | Dense Fog Advisory | MFR | Coos, Curry, Douglas | 10 hr |
Nearby
Wind Advisories in Oregon, 2022Wind Advisories in California, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.